Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Flagstaff, AZ

September 12, 2011Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 12, 2011, 5:27 PM MDT for Navajo County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 5:27 PM MDT (23:27 UTC)
Expired
Sep 12, 2011, 6:00 PM MDT
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 190 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
8060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS55 KFGZ 122327
SVRFGZ
AZC017-130000-
/O.NEW.KFGZ.SV.W.0048.110912T2327Z-110913T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
427 PM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 500 PM MST

* AT 421 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF PINON...OR 16 MILES NORTHWEST OF KEAMS CANYON...AND
  MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  ROUTE 41 NEAR PINON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3619 11004 3593 11000 3592 11040 3611 11042
TIME...MOT...LOC 2325Z 265DEG 18KT 3602 11030

$$
JJ
2 follow-up statements
316 
WWUS55 KFGZ 122335
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
435 PM MST MON SEP 12 2011

AZC017-130000-
/O.CON.KFGZ.SV.W.0048.000000T0000Z-110913T0000Z/
NAVAJO AZ-
435 PM MST MON SEP 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR CENTRAL NAVAJO COUNTY...

AT 431 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR PINON...OR 16 MILES NORTH OF KEAMS CANYON...MOVING EAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3619 11004 3593 11000 3592 11040 3611 11042
TIME...MOT...LOC 2334Z 255DEG 21KT 3605 11021

$$

JJ
254 
WWUS55 KFGZ 122352
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
452 PM MST MON SEP 12 2011

AZC017-130000-
/O.CON.KFGZ.SV.W.0048.000000T0000Z-110913T0000Z/
NAVAJO AZ-
452 PM MST MON SEP 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR EAST CENTRAL NAVAJO COUNTY...

AT 449 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THIS STORM WAS LOCATED OVER CENTRAL NAVAJO COUNTY...OR 5 
MILES EAST OF PINON ALONG ROUTE 4...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT ROUTE 4 EAST OF PINON
TO NEAR THE APACHE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3597 11013 3612 11019 3615 11003 3598 11001
TIME...MOT...LOC 2351Z 255DEG 21KT 3605 11008

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 4:45 PM MDT, 42 minutes earlier.

Area forecast discussion, Sep 12, 4:45 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST MON SEP 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT
DRYING TREND BY THE END OF THE WEEK.

&&

.DISCUSSION...A VERY BUSY DAY WITH MULTIPLE SEVERE AND TORNADIC
CELLS. THE DISCUSSION FROM THIS MORNING WILL SUFFICE.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO STREAM
MOISTURE AND DYNAMICS OVER ARIZONA THROUGH WEDNESDAY. LOW LEVEL
SHEAR COUPLED WITH MODERATE INSTABILITY AND DECENT DIVERGENCE ALOFT
WILL MAKE FOR ISOLATED SEVERE CELLS THE NEXT FEW DAYS. THE BEST
CHANCES FOR THIS WILL BE FROM FLAGSTAFF NORTH AND WEST TODAY WHERE
COLDER TEMPERATURES ALOFT EXIST. THIS RISK WILL SPREAD EASTWARD
TUESDAY AND WEDNESDAY...AS THE LOW BEGINS TO EJECT. FLOODING RISKS
WILL BE MITIGATED BY RELATIVELY FAST STORM MOVEMENT...ALTHOUGH
ISOLATED STRONGER CELLS...OR TRAINING CELLS...COULD STILL CAUSE SOME
PROBLEMS. BY THURSDAY...WESTERLY FLOW AND WARMING ALOFT WILL
GENERALLY BRING AN END TO OUR PRECIPITATION...AND TO THE MONSOON
SEASON.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL
CONTINUE THROUGH 05Z THIS EVENING...THEN THE COVERAGE WILL DECREASE.
MVFR CONDITIONS PSBL IN THE STRONGER STORMS. ISOLD TO SCT SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN AFTER 18Z TUESDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 12, 7:03 AM MDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
603 AM MST MON SEP 12 2011

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
603 AM MST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY
THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD
BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:38 PM MDTSpecial Weather StatementFGZYavapai22 min
Sep 11, 7:48 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila27 min
Sep 12, 3:21 AM MDTSpecial Weather StatementFGZ9 min
Sep 12, 6:56 AM MDTSevere Thunderstorm WarningFGZCoconino34 min
Sep 12, 7:28 AM MDTSevere Thunderstorm WarningFGZCoconino32 min
Sep 12, 8:00 AM MDTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 1:38 PM MDTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 2:00 PM MDTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 2:24 PM MDTSevere Thunderstorm WarningFGZCoconino21 min
Sep 12, 2:46 PM MDTSevere Thunderstorm WarningFGZCoconino29 min
Sep 12, 2:54 PM MDTSevere Thunderstorm WarningFGZCoconino36 min
Sep 12, 3:06 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Sep 12, 3:08 PM MDTTornado WarningFGZCoconino22 min
Sep 12, 3:09 PM MDTTornado WarningFGZCoconino21 min
Sep 12, 3:25 PM MDTFlash Flood WarningFGZCoconino3 hr
Sep 12, 3:30 PM MDTTornado WarningFGZCoconino30 min
Sep 12, 3:31 PM MDTTornado WarningFGZCoconino29 min
Sep 12, 4:01 PM MDTTornado WarningFGZCoconino21 min
Sep 12, 4:04 PM MDTTornado WarningFGZCoconino26 min
Sep 12, 4:08 PM MDTSevere Thunderstorm WarningFGZCoconino22 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.